Gerd/LPR, Anxiety and Antidepressants

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Carrie48
Veteran Member


Date Joined Mar 2010
Total Posts : 638
   Posted 7/19/2012 5:50 PM (GMT -6)   
Hey everyone,

I feel so funny because I keep posting about different things however, that is how it's going for me right now. It seems as though my symptoms change daily.

Anyhow, I am wondering if anxiety can really cause all these symptoms. I do believe that I am dealing with LPR issues too (tickle in throat, voice breaking occasionally, etc.). I went off my Cymbalta three months ago because I thought it might be causing problems (this was after my digestion issues started). However, now I seem worse and I am considering going back on the Cymbalta because my anxiety over all of this is THRU THE ROOF! I was only antidepressants for a little over a year or so because of anxiety issues related to my lyme disease symptoms of numbness, tingling, blah blah blah.

Recently, I went on vacation and I did not have any symptoms while gone. This does make me think that anxiety is a huge factor in this, but I just find it hard to believe and accept. Instead, I worry about my condition 24/7 and I'm running in a circle with symptoms/anxiety, etc. Could anxiety be the culprit here?

I am also wondering if LPR (which I am pretty sure I'm dealing with) ever gets better. I get so worried reading about all of these stories. However, I've read a couple of good stories today and that gives me a little hope.

Thank you and if you have input, I would very much appreciate your comments...

couchtater
Elite Member


Date Joined Jul 2009
Total Posts : 14475
   Posted 7/19/2012 6:01 PM (GMT -6)   
Get back on the anxiety meds. Anxiety can cause more trouble with GERD.
If your LPR is not managed by the ppis then you may need to consider having the surgery. Go through the testing and see if surgery can help you.
My LPR was caused by a malfunctioning spincter and hernia. I had the surgery and my LPR is gone.
Joy

bowecho
Regular Member


Date Joined Nov 2011
Total Posts : 146
   Posted 7/19/2012 8:47 PM (GMT -6)   
Anxiety used to significantly increase my GERD symptoms. It was a terrible circle, GERD would cause anxiety, which in turn increased my symptoms. Then when I would have a rough day at work, everything would be intensified further and I'd basically be non functional.

Interestingly enough, the thing that did the most for my anxiety and also my GERD symptoms (over PPIs, Gaviscon, and all of the other stuff you can try) was an anxiety medication, Klonopin. Unfortunately, it was not sustainable at all. I developed a tolerance to the medication and needed to increase my dose, then I became tolerant to that. My doctor upped the dose a second time and it wasn't long until I was tolerant of that and felt no benefits, other than knowing if I missed a pill, I'd feel awful. I didn't want to keep increasing the dose and did not like the fact I was basically hooked on it, so I slowly weened off of it, which was pretty rough.

I also tried Cymbalta and then Lexapro, completely because of my GERD related anxiety. I felt neither benefits nor side effects. Couldn't tell a difference, so I stopped taking it. I do have friends who have taken both and have had huge successes controlling anxiety.

So, bottom line, anxiety and stress can definitely increase GERD symptoms.

DOGGBONES
Veteran Member


Date Joined Apr 2012
Total Posts : 707
   Posted 7/20/2012 5:41 AM (GMT -6)   
Carrie,
 
I was struggling with LPR, I started to take Vitamin D3 (4,000 IU) a day, 2/3 mg of melatonin at bed time and digestive enzymes with each meal and now my LPR symptoms are much improved. Hope this helps.

grannymae
Regular Member


Date Joined Jul 2012
Total Posts : 57
   Posted 7/21/2012 1:19 PM (GMT -6)   
What is LPR.............feel like should know this, but can't come up with it!

couchtater
Elite Member


Date Joined Jul 2009
Total Posts : 14475
   Posted 7/21/2012 2:44 PM (GMT -6)   
It's reflux that gets up into the back of your throat and upper respiratory system.
Joy

drtinsac
Regular Member


Date Joined Apr 2012
Total Posts : 458
   Posted 7/21/2012 6:34 PM (GMT -6)   
What other symptoms do you have other than LPR? Some GERD symptoms, especially regurgitation, are stronger signs that reflux is a problem compared to chest pain, tight throat etc. which could be anxiety.

Yes LPR can get better, usually involves PPIs and lifestyle measures. Can it be cured? Maybe not without surgery, if reflux is still getting up there it's going to continue to wear away at the laryngeal tissue, less so if acid is out of the equation.

Post Edited (drtinsac) : 7/21/2012 6:24:14 PM (GMT-6)


stkitt
Elite Member


Date Joined Apr 2007
Total Posts : 32602
   Posted 7/21/2012 7:50 PM (GMT -6)   
Carrie,
 
I have severe anxiety and depression and I have been on meds for years. I used to just use over the counter antacids until I start to have reflux.  I was started on Prilosec and most of the time this med and watching my diet work for my GERD.  I may be one of the few here that feel the PPI works for me.  However I have never had an endoscopy and am going to request one soon.
 
"When life gives you a hundred reasons to cry, show life that you have a thousand reasons to smile"
Gentle Hugs,
Kitt
 

Carrie48
Veteran Member


Date Joined Mar 2010
Total Posts : 638
   Posted 7/23/2012 2:50 PM (GMT -6)   
Thanks everyone for your advice. I did start back on 20mg of cymbalta yesterday. I hate that i have to be on this but my anxiety over these health issues are so completely overwhelming to me that i cannot handle it.

I really am getting so depressed over all of this. I have an appt with my gi doc on monday and have a list of questions ready. I think i am going to ask for a ph test to confirm this reflux into my throat. Is that the test i should be getting done first? I already had an endoscopy in may and except for some very mild gastritis, everything was normal.
DX with Lyme and Erlichosis in January 2010. January-August: Biaxin and Amoxicillian. September 2011 - ? on Rifampin and Zithromax. Symtpoms mostly neuro and have 20 small lesions on brain.

Carrie48
Veteran Member


Date Joined Mar 2010
Total Posts : 638
   Posted 7/23/2012 2:51 PM (GMT -6)   
Joy -

Do you have any side effects from the surgery?
DX with Lyme and Erlichosis in January 2010. January-August: Biaxin and Amoxicillian. September 2011 - ? on Rifampin and Zithromax. Symtpoms mostly neuro and have 20 small lesions on brain.

couchtater
Elite Member


Date Joined Jul 2009
Total Posts : 14475
   Posted 7/23/2012 3:19 PM (GMT -6)   
No, not really, just the usual...
hiccups after eating during the first weeks
tooting more than normal :))

You need to have a EGD, barium swallow, stomach emptying, motility study, and a ph test before having the surgery.
Joy

Jinks
New Member


Date Joined Jul 2012
Total Posts : 4
   Posted 7/30/2012 3:56 AM (GMT -6)   
I've also been having acid reflux and heartburn with Cymbalta. This is going to be my second week on it. I don't like the taste of antacids and I prefer not to take more meds, although I have taken at its worst. I found that eating ginger candy relieves my symptoms faster than any of the antacid medications I've taken (including Rx antacids). And it's natural! I hope this helps! Now if I can only get rid of my occasional annoying headaches :/
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, September 18, 2018 6:43 PM (GMT -6)
There are a total of 3,004,443 posts in 329,145 threads.
View Active Threads


Who's Online
This forum has 161739 registered members. Please welcome our newest member, pinky;spoorback.
223 Guest(s), 8 Registered Member(s) are currently online.  Details
Froggy88, running wild, flowergarden, Serfr, annie42, InTheShop, Going for brachy, straydog